Missouri, 2003Flash Flood in Missouri, August 27, 2003
August 27, 2003 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 2:05 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 27, 2:05 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT WED AUG 27 2003
.DISCUSSION...
RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY
STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND
FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8
BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL
DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS
CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE
SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS
SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE
BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA
TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT
MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY
MAKING AN EASTWARD PUSH.
SHORT TERM (TONIGHT THROUGH THURSDAY)...
MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING
STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP
TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT
ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER
MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH
SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END
HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING
TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW
SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT
GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO
KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000
J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION.
LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH
SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS
CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT
MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER
LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY
EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT
PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT
FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT
WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE
HEAT WAVE BY FRIDAY.
MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR
VALID FOR THE NEXT WORK/SCHOOL WEEK.
&&
.AVIATION...
WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH
CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS
HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT
BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT
WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS.
&&
.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO
NEVADA.
TERRY
Hazardous weather outlook, Aug 27, 12:00 PM CST, 3 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
HEAT INDICES BETWEEN 100 AND 105 DEGREES.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.
THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.
DISCUSSION:
THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.
THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
HEAT INDEX VALUES OF 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
EXCEEDING 100 DEGREES.
ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. ALTHOUGH SEVERE
THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
TERRY
In the hours before
Local storm report, Aug 27, 9:50 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:05 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM AVA MO .75 INCH HAIL
08/26/03 DOUGLAS REPORT RECEIVED AT 405
PM. REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0355 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0430 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS CAR PORT WAS RIPPED OFF A
HOUSE AND BLOWN INTO A
WALMART PARKING LOT WHERE
IT STRUCK A CAR AND
TOTALED IT OUT. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0432 PM 2 S POWELL MO WIND DAMAGE
08/26/03 MCDONALD NUMEROUS TREES DOWN.
REPORTED BY SHERIFFS
OFFICE.
0505 PM 3 N HIGHLANDVILLE MO .75 INCH HAIL
08/26/03 CHRISTIAN REPORTED BY PUBLIC.
0510 PM 3 W MOUNTAIN GROVE MO WIND DAMAGE
08/26/03 WRIGHT REPORTED BY PUBLIC.
0543 PM HIGHLANDVILLE MO WIND DAMAGE
08/26/03 CHRISTIAN TREE DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM SEYMOUR MO 1 INCH HAIL
08/26/03 WEBSTER REPORTED BY PUBLIC.
0624 PM NORTHVIEW MO .75 INCH HAIL
08/26/03 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0700 PM STOTTS CITY MO WIND DAMAGE
08/26/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0726 PM 1 N CARTHAGE MO .88 INCH HAIL
08/26/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0727 PM COLLINS MO WIND DAMAGE
08/26/03 ST.CLAIR REPORTED BY .
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 1:04 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 5 SW VERONA MO WIND DAMAGE
08/27/03 LAWRENCE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 3:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM SPRINGFIELD MO 80 MPH TSTM GUST
08/27/03 GREENE SEVERAL LARGE TREES
UPROOTED ON THE WEST SIDE
OF TOWN. REPORTED BY
OFF-DUTY NWS EMPLOYEE.Local storm report, Aug 27, 3:36 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM SPRINGFIELD MO WIND DAMAGE
08/27/03 GREENE SMALL TREES BLOWN ONTO
ROADWAYS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0420 PM SPRINGFIELD MO WIND DAMAGE
08/27/03 GREENE LARGE TREE LIMBS DOWN (6+
INCH DIAMETER AND
LARGER). REPORTED BY
PUBLIC.Flash Flood, Greene
- When
- August 27, 3:46 PM CST to 5:00 PM CST
- Where
- Greene County, Springfield
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Pulse thunderstorms that developed over Springfield caused minor street flooding at the intersection of Division and West Bypass.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336845.